Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 8, 1996, 2:19 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1996, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 8, 1996, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Cheboygan County, MI, Presque Isle County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:22 PM EDT | Hail 0.75 | Cheboygan, MI | |
| Jul 8, 2:35 PM EDT | Hail 0.75 | Rogers City, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 081819 SVRAPN MIC031-MIC141-MIZ537-528-538-539-081900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE GAYLORD MI 219 PM EDT MON JUL 8 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MICHIGAN ...NORTHERN CHEBOYGAN COUNTY ...NORTHERN PRESQUE ISLE... AND FOR MARINE INTERESTS ... MACKINAC BRIDGE TO ROGERS CITY... AT 215 PM DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS NEAR CHEYBOYGAN. THE STORMS WERE MOVING EAST AT 20 MPH ALONG THE LAKE HURON SHORE AND ALONG AND NEAR M-23. AT 205 PM HAIL 3/4 INCH IN DIAMETER WAS REPORTED FROM CHEYBOYGAN. IF YOU ARE CAUGHT OUTSIDE...PROTECT YOURSELF BY GETTING INTO A DITCH OR CULVERT. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:40 PM EDT, 23 hours 39 minutes earlier.
Area forecast discussion, Jul 7, 2:40 PM EDT, 23 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 240 PM EDT SUN JUL 7 1996 LATEST KAPX 88D LOOPS OF BASE REFL SHOWS DIMINISHING PCPN ACRS SE LWR MI. ONGOING FCST HEADACHE THIS EARLY AFT HAS BEEN LINGERING PATCHY FOG/ LOW CLDS. MAKES SINCE THOUGH GIVEN DVV/S INCREASING THE INVERSION OVER THE AREA...ALONG WITH SUBTLE CAA AT THE SFC. 12Z SOUNDING SHOWED A MOIST LAYER THROUGH ABT 900 MB...WITH MIXING RATIO REMAIN CONSTANT OR ACTUALLY INCRSNG A TAD...SO THE MOISTURE IS STILL THERE IN THE BNDRY LAYER. STREAMLINING CURRENT SFC ANAL (BOY I WISH WE HAD ADAP!) SHOWS WK BUT STILL NOTICABLE CYCL FLOW ACRS MUCH OF FA...SPECIFCLY ACRS NE LWR...WITH SCNDRY/WSFT TROUGH MOVING THROUGH. BELIEVE ONCE A-CYCL FLOW...CURRENTLY OVER WI/WRN LK MI MOVES INTO REGION (WITH WINDS TURNING MORE TO NW)...LOW LVL LIFT WILL BE LOST AND THUS CAN XPCT CLDS/FOG TO BREAK. TIMING WOULD BE ARND 3 OR 4 FOR NW LWR AND ARND 6 OR SO FOR NE LWR. LOOKED AT THE 12Z NGM...DIDN/T BOTHER W/ THE OTHER MODEL RUNS GIVEN PROBS EARLIER TODAY. NGM PROGRSSN OF 500 MB HGHT FIELDS SHOW LNGWV TROUGHING THR 48 HR PERIOD...WITH ANOTHER VORT MAX ON IT/S WAY FOR MON. SFC FEATURE PROGRSSN SHOWS TROUGH ASSD W/ UPR LVL SHRTWV MOVING THROUGH FA MON AFT...STILL WITH BEST CLD AIR ALOFT UPSTREAM. NOTICABLE SFC TROUGHING AND CAA ALOFT SHOWS UP MON NIGHT...BUT FEEL AT THAT POINT NDVA BEHIND UPR VORT AND LOSS OF DAYTIME HEATING WILL PROB LEAD TO DIMINISHING RW/TRW FOR OVERNIGHT PERIOD. ON TUES...BROAD CYCL FLOW STILL HANGING TOUGH ACRS FA WITH FLOW STARTING TO BECMG A-CYCL TUES MORNING FRM WI WWRD. WOULD STILL XPCT INSTABLTY RW/PSBL TRW IN THE SCT/CHC CATEGORY ON TUES GIVEN WK CYCL FLOW AND PROXIMITY UNDER UPR LVL TROF AS WELL AS THCK/THRMAL TROUGH. NGM POPS/QPF FIELDS DON/T PICK THIS UP VERY WELL BUT FEEL CHC POPS ARE JUSTIFIED GIVEN INSTABLTY W/ JUST A TAD LOW LVL FORCING GIVEN WK BUT PERSISTENT CYCL FLOW. W/O MUCH INVESTIGATION INTO OTHER MODELS TDAY...AND GIVEN TYPE OF PATTERN SHAPING UP THROUGH THE 2 DAY PERIOD...FEEL THAT THE FWC MOS TEMPS ARE REASONABLE. APN WE 054/078 053/074 XXX XX0735 HTL WE 055/078 055/075 XXX XX0725 TVC WE 056/080 057/075 XXX XX0715 SSM WE 051/073 049/070 XXX XX0725 (0POPS GIVEN FOR ALL 4 PERIODS; MON NGT POPS MAINLY FOR EVE ACTVTY) HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:15 PM EDT | Tornado Warning | APX | Chippewa | 30 min |
| Jul 8, 4:18 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 42 min |
| Jul 8, 5:01 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 44 min |
| Jul 8, 5:07 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 53 min |
| Jul 8, 5:30 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 60 min |
| Jul 8, 6:10 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 65 min |
| Jul 8, 6:14 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 61 min |
| Jul 8, 6:22 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 68 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.